Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at May 1, 2022, 3:05 AM MDT for 7 counties in Utah. It took effect at May 1, 2022, 12:00 PM MDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2022, 3:05 AM MDT (09:05 UTC)
- In effect from
- May 1, 2022, 12:00 PM MDT
- Expired
- May 2, 2022, 6:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5681 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524 WWUS75 KSLC 010905 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 305 AM MDT Sun May 1 2022 UTZ128-131-020200- /O.NEW.KSLC.WI.Y.0024.220501T1800Z-220502T0200Z/ South Central Utah-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Big Water, and Bullfrog 305 AM MDT Sun May 1 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...South Central Utah and Glen Canyon Recreation Area/Lake Powell. * WHEN...From noon today to 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected for north-south oriented routes, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. * ADDITIONAL DETAILS...Strong winds may generate hazardous boating conditions over Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
249 WWUS75 KSLC 011623 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1023 AM MDT Sun May 1 2022 UTZ128-131-020200- /O.CON.KSLC.WI.Y.0024.220501T1800Z-220502T0200Z/ South Central Utah-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Big Water, and Bullfrog 1023 AM MDT Sun May 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...South Central Utah and Glen Canyon Recreation Area/Lake Powell. * WHEN...From noon today to 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. * ADDITIONAL DETAILS...Strong winds may generate hazardous boating conditions over Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
331 WWUS75 KSLC 012023 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 223 PM MDT Sun May 1 2022 UTZ120-020430- /O.EXB.KSLC.WI.Y.0024.220502T0000Z-220502T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 223 PM MDT Sun May 1 2022 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Castle Country, especially along SR-10 from Castle Dale through Fremont Junction. * WHEN...From 6 PM this evening to 6 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected with strong northwest crosswinds, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ128-131-020430- /O.EXT.KSLC.WI.Y.0024.000000T0000Z-220502T0900Z/ South Central Utah-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Big Water, and Bullfrog 223 PM MDT Sun May 1 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM MDT MONDAY... * WHAT...West through Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...South Central Utah and Glen Canyon Recreation Area/Lake Powell. * WHEN...Until 3 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. * ADDITIONAL DETAILS...Strong winds may generate hazardous boating conditions over Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
587 WWUS75 KSLC 012331 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 531 PM MDT Sun May 1 2022 UTZ128-131-020900- /O.CON.KSLC.WI.Y.0024.000000T0000Z-220502T0900Z/ South Central Utah-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Big Water, and Bullfrog 531 PM MDT Sun May 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT MONDAY... * WHAT...West through Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...South Central Utah and Glen Canyon Recreation Area/Lake Powell. * WHEN...Until 3 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. * ADDITIONAL DETAILS...Strong winds may generate hazardous boating conditions over Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ120-021200- /O.CON.KSLC.WI.Y.0024.220502T0000Z-220502T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 531 PM MDT Sun May 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Castle Country, especially along SR-10 from Castle Dale through Fremont Junction. * WHEN...From 6 PM this evening to 6 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected with strong northwest crosswinds, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
150 WWUS75 KSLC 020917 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 317 AM MDT Mon May 2 2022 UTZ128-131-021030- /O.EXP.KSLC.WI.Y.0024.000000T0000Z-220502T0900Z/ South Central Utah-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Big Water, and Bullfrog 317 AM MDT Mon May 2 2022 ...WIND ADVISORY HAS EXPIRED... Strong winds have subsided over the Grand Staircase-Escalante National Monument and Lake Powell area, therefore the wind advisory will be allowed to expire. $$ UTZ120-021200- /O.CON.KSLC.WI.Y.0024.000000T0000Z-220502T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 317 AM MDT Mon May 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Castle Country, especially along SR-10 from Castle Dale through Fremont Junction. * WHEN...Now through 6 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Difficult travel can be expected with strong northwest crosswinds, especially for high profile vehicles. Areas of blowing dust may also generate hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
048 WWUS75 KSLC 021202 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 602 AM MDT Mon May 2 2022 UTZ120-021315- /O.EXP.KSLC.WI.Y.0024.000000T0000Z-220502T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 602 AM MDT Mon May 2 2022 ...WIND ADVISORY HAS EXPIRED... Winds have already decreased across Castle Country, and no additional impacts are expected for the rest of the morning. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 30, 4:08 PM MDT, 10 hours 57 minutes earlier.
Area forecast discussion, Apr 30, 4:08 PM MDT, 10 hours 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 408 PM MDT Sat Apr 30 2022 .SYNOPSIS...A progressive weather pattern will resume Sunday with unsettled conditions expected periodically through next week, including the Monday night through Wednesday timeframe. && .SHORT TERM (Through 12Z/6AM Monday)... Shortwave ridging is translating east of the area as of late this afternoon, and this is fostering a transition to southwesterly flow in advance of a closed low that is approaching the OR/WA coast. This low is then forecast to drop south and east into the Great Basin tonight and early Sunday morning before propagating eastward across central Utah Sunday afternoon and evening, per deterministic and ensemble model consensus. As a result, unsettled conditions will overspread the area tonight and Sunday morning and linger through Sunday night. Mid-level warm/theta-e advection will quickly ramp up this evening across western portions of the state of Utah before spreading eastward overnight. This process will initially be manifest in the form of increasing high and mid-level clouds from west to east before the column moistens enough to support precipitation by early to mid evening across mainly NW portions of Box Elder County. Here, a few showers are expected by this time, with an isolated gusty outflow wind threat. An increase in upper diffluence will be accompanied by favorable jet dynamics courtesy of a cyclonically- curved jet streaking across southern Nevada and northern Arizona Sunday, and this will work in tandem with the surface low to force a gradual eastward and southern expansion of precipitation through the day Sunday across all but extreme southern Utah. Precipitation is expected to reach the Wasatch Front during the late morning/early afternoon hours before reaching central portions of the state by mid/late afternoon. Extreme southern areas of the state towards the AZ border are expected to remain dry. In terms of thunderstorm potential, a few thunderstorms are expected to accompany this precipitation activity, as HREF SBCAPE values are progged to reach into the 100-250J/kg range during the afternoon hours. Wind shear values forecast in the 25-30kt range are marginal to support organized updrafts. Finally, DCAPE values in the 500-800J/Kg will also be marginally supportive of gusty outflow winds/microburst potential. An analysis of forecast soundings suggest a relatively moist boundary layer environment across northern and central Utah, which tilts the scales away from widespread gusty outflow wind potential. One exception is on the southern fringes of higher moisture from roughly Milford to Richfield to Torrey and surrounding locations. In this general region, just enough moisture to favor shower/thunderstorm development will overlap with a dryer boundary layer, and as a result gusty outflow winds/microburst potential is maximized here, and stronger cells will be capable of at least marginally severe gusty outflow winds. Small hail will be another isolated threat with Sunday's convection, as enough CAPE resides in the hail growth zone to support a marginal threat of small hail. Precipitation shield with embedded convective elements will gradually shift eastward in tandem with the eastward-propagating closed low circulation Sunday evening. As flow gradually turns northwestward in the wake of the low, a period of moist upslope showers is expected from the Northern Wasatch through the central mountains and Uintas. Light snow accumulations are expected mainly above 8,000 feet Sunday evening/overnight. With the low circulation now expected to track just south of the Unitas Sunday night, this mountain range is in a favorable region for accumulating snow, and as such forecast snow totals have increased into the 3-6" range for the high Uintas, with the most efficient accumulation period expected from late Sunday afternoon through the early overnight hours. By the end of the forecast period, precipitation is expected to transition to a weak upslope regime, favoring areas across the Wasatch and Uintas before this activity shuts off around sunrise Monday morning. The brief period of favorable upslope flow combined with a weakly unstable environment does not appear supportive of widespread upslope flow, however. Before all is said and done, areas from the northern valleys to the Wasatch Front to the central valleys have a high (>80% chance) of receiving measurable (0.01") of rain, with 0.10" to 0.25" as the most likely range of QPF. Of course, any location that experiences a heavier shower/thundershower may exceed these values by as much as 0.10" to 0.20". Finally, an assessment of wind potential with this system places the strongest winds across southern Utah, (south-central Utah in particular), from Sunday afternoon through early evening as 700mb winds increase into the ~35kt range. Strong low to mid-level lapse rates will aid in transporting these winds to the surface, which will translate to W-SW winds in the 25-35 mph range with gusts near 45 mph. Latest models have trended winds down 1-2 mph, and given these borderline conditions and after coordination w/ GJT, have opted not to issue a Wind Advisory at this time. Nonetheless, hazards will include crosswinds especially on E-W routes, patchy blowing dust and rough chop on area waterways. These gusty winds will combine with minimum RH values <15% across far southern and SE Utah to create some fire weather concerns. After coordination with the GACC, it was determined that fine fuels across this area are still mainly in the greenup phase, and are not yet critical, therefore no fire weather headlines were issued for Sunday afternoon/early evening. .LONG TERM (After 12Z/6AM Monday)... Little run-over-run change in outcomes for the Tuesday/Wednesday system other than a slight trend towards the deeper, slower solutions. Moisture and optimal lift lag the initial surface and H7 front expected to push in from the northwest, limiting precipitation Monday evening through midday Tuesday. Winds will ramp up Monday afternoon across the west desert, and though the strongest winds will likely stay west of impacting I- 15, cannot rule out the possibility of periodic blowing dust along the route from Mills through Beaver. A mix of mid-level instability introduced by the passage of the H5 cold pool and weak but non-negligible synoptic-scale lift will contribute to another period of mountain and valley precipitation that will set up on the backside of the trough axis early Wednesday morning. Given modest surface heating and low level warm advection, some shower activity may continue throughout Wednesday before drier air and weak ridging take over, bringing a return of quiet weather and surface warming Thursday. Quite a bit of uncertainty remains for Friday through the weekend with ensemble membership wavering between a more likely dry and more likely wet 60/40 split over the past few runs. That said, all members develop a trough expected to amplify into the region through the PacNW, the question appears to be when this feature will first affect the forecast area and with what vigor. && .AVIATION... KSLC...A transition to light northwesterly winds is expected to occur by 2230z. In large, winds are expected to become variable and at or below 5kts after 05z prior to becoming moderately gusty from the northwest between 15-16z Sunday. Cigs are expected to fill and lower Sunday morning, with a period of light to moderate rain after 18-19z. With this a 25% of thunderstorms in the vicinity of the terminal exists. .REST OF UTAH AND SOUTHWEST WYOMING...Clouds will continue to increase across the region with lowering cigs across the northern TAF sites Sunday morning. Many areas across the north are expected to see increasing mountain obscuration development during the day as a storm systems tracks in from the northwest. Rain showers will increase in coverage from west to east across the northern sites through midday, with a 25% chance of thunderstorms peaking during the afternoon hours. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wessler/Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:54 PM MDT | Special Weather Statement | SLC | Beaver | 51 min |
| May 1, 1:32 PM MDT | Special Weather Statement | SLC | Millard | 43 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.